From Our 2011 Archives
Coumadin Recalled Over Potency Concern
1.85 Million Coumadin Tablets Recalled in U.S.
By Daniel J. DeNoon
Reviewed by Laura J. Martin, MD
Latest Medications News
May 3, 2011 -- Bristol-Myers Squibb has recalled 1.85 million 5-milligram Coumadin tablets in the U.S.
The recalled lot of Coumadin (number 9H49374A, expiration date Sept. 30, 2012) was sold to pharmacies in 1,000-tablet bottles and repackaged for individual prescriptions. Patients taking 5-milligram Coumadin tablets should contact their pharmacies to see if their prescription is included in the recall.
Patients should NOT stop taking their Coumadin. If their prescription is included in the recall, patients should contact their doctors for medical advice.
Testing of a single tablet from a returned bottle of Coumadin showed that it was more potent than it should have been.
Coumadin levels must be carefully adjusted for each patient. Coumadin that is more potent than expected could increase a patient's risk of dangerous bleeding. Coumadin that is less potent than expected could increase a patient's risk of blood clots, leading to stroke or heart attack. There have been no reported patient injuries during this recall.
The recalled lot of Coumadin includes 600,000 tablets sent to Ecuador and to Argentina.
Patients and health care professionals with questions about the recall may telephone Stericycle Inc. at 866-918-8739.
SOURCES: News release, FDA.News release, Bristol-Myers Squibb.Laura Hortas, spokesperson, Bristol-Myers Squibb.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions